I need help with this case

A 67-year-old man had surgery for a ruptured sigmoid colon

diverticulum with an abscess. A repair was done, and the

abscess was drained. He was treated with intravenous

gentamicin and ampicillin. Ten days later and 4 days after being

discharged from the hospital, the patient developed malaise,

fever, and cramping abdominal pain. He had multiple episodes

of diarrhea.. His stool was positive for occult blood and the

presence of polymorphonuclear cells. On sigmoidoscopy,

the mucosa was erythematous and appeared to be inflamed,

and there were many raised white to yellowish plaques 4-8 mm

in diameter.

Questions :-

What is the likely cause of the patient’s problem?

2. What in his history was a predisposing factor for his development of this infection? How did it predispose him?

3. Evaluate the laboratory methods for the diagnosis of Clostridium difficile infection.

4. Why culture is not useful to establish the etiology of this disease?

5. Why is this organism particularly problematic as a nosocomial pathogen?

6. Describe a disease spectrum seen with this organism. Why is it difficult to manage infections caused by this organism?

7. What virulence factors does this organism produce, and what roles do these factors play in the pathogenesis of disease?

8. Discuss three different types of therapeutic strategies that can be used to treat this disease?

9. Recurrence of this diseases occurs in 10 to 20% of patients. Give two possible explanations for why recurrences are common in this disease. What was the likely source of bacteria for the relapse that occurred in the C. difficile infection?

10Since 2000 various studies from USA, Europe and Canada revealed increased incidence of CDI and more severity of the disease than previously reported. What data support this observation? What are possible explanations for this increased virulence.

All must be in your own words nothing from outside. If use a references , please use a website references not book references and provide me the links of the websites

 

 

Solution Preview

Medical Case Study

  1. Clostridium difficile toxin is the likely cause of the patients’ problem.
  2. The treatment with intravenous gentamicin and ampicillin was a predisposing factor to the patients’ current problem. The use of this type of treatment leads to diarrhoea, severe stomach pain, fevers and blisters in the patients’ digestive tract. The interaction between the two medicines leads to the side effects above that later result to a health problem as experienced by the patient.

3. There are various laboratory diagnostic tests of the Clostridium difficile Infection. However, most of them have been criticized because of one or two aspects.

(657 words)

I need help with this case was last modified: by